Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Jul 14, 2012, 9:43 AM PDT for Riverside County, San Diego County, California. It took effect at Jul 14, 2012, 12:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2012, 9:43 AM PDT (16:43 UTC)
- In effect from
- Jul 14, 2012, 12:00 PM PDT
- Expired
- Jul 14, 2012, 6:55 PM PDT
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493 WGUS66 KSGX 141643 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 943 AM PDT SAT JUL 14 2012 ...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND ADJACENT DESERTS... .RESIDUAL MOISTURE...STRONG AFTERNOON HEATING...AND WEAK WINDS ALOFT WILL SUPPORT STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SLOW MOVING STORMS COULD PRODUCE VERY HEAVY RAIN AND LOCAL FLASH FLOODING ON THE DESERT SLOPES OF THE MOUNTAINS AND ADJACENT DESERTS. CAZ056-058-061-062-150045- /O.NEW.KSGX.FF.A.0002.120714T1900Z-120715T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 943 AM PDT SAT JUL 14 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * THIS AFTERNOON THROUGH THIS EVENING * EXCESSIVE RUNOFF FROM STRONG THUNDERSTORMS COULD PRODUCE FLOODING OF NORMALLY DRY CREEKS AND WASHES. * RUNOFF FROM HIGHER MOUNTAIN SLOPES CAN PRODUCE DANGEROUS FLASH FLOODING FAR DOWNSTREAM OF THE HEAVIEST RAINFALL. MUD AND DEBRIS FLOWS IN RECENTLY BURNED AREAS OR ON STEEP TERRAIN MAY BLOCK... OR MAKE TRAVEL DIFFICULT ON SOME MOUNTAIN ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JAD
1 follow-up statement
940 WGUS66 KSGX 150155 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 655 PM PDT SAT JUL 14 2012 CAZ056-058-061-062-150300- /O.CAN.KSGX.FF.A.0002.000000T0000Z-120715T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 655 PM PDT SAT JUL 14 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THE SHOWER AND THUNDERSTORMS IS STARTING TO WANE THIS EVENING...AND WILL CONTINUE TO DECREASE THROUGH SUNSET. THEREFORE...THE FLASH FLOOD WATCH IS CANCELLED. $$ PALMER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 9:00 AM PDT, 43 minutes earlier.
Area forecast discussion, Jul 14, 9:00 AM PDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PDT SAT JUL 14 2012 .SYNOPSIS... LINGERING MOISTURE TODAY WILL CONTINUE A CHANCE OF STRONG THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...BUT GRADUAL DRYING AND COOLING WILL PREVAIL THROUGH EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST COAST. THE MARINE LAYER WILL DEEPEN EARLY NEXT WEEK...KEEPING AREAS WEST OF THE MOUNTAINS SEASONALLY COOL WITH MORE EXTENSIVE NIGHT AND MORNING LOW CLOUDS AND FOG. WARMER AGAIN LATER NEXT WEEK AS THE TROUGH WEAKENS AND HIGH PRESSURE EXPANDS ACROSS THE COUNTRY. MONSOONAL MOISTURE MAY RETURN BY NEXT WEEKEND FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MARINE LAYER STRATUS QUITE EXTENSIVE ALONG THE COAST AND OFFSHORE THIS MORNING DESPITE THE WEAK SFC PRESSURE GRADIENTS. THE 12Z MIRAMAR SOUNDING HAD A MODERATE 5 DEGREE C INVERSION BASED BEAR 1200 FT. MID-LEVEL WINDS HAD TURNED NORTHERLY...WHILE WINDS BELOW 10K FT WERE LIGHT AND VARIABLE. PW WAS QUITE HIGH AT 1.6 INCH. MAIN FORECAST ISSUE TODAY WILL BE THE POTENTIAL FOR THUNDERSTORMS IN THE MTNS/DESERTS. DRYING WAS PRONOUNCED IN WATER VAPOR IMAGERY ADVANCING FROM THE NW. THIS IS INDICATIVE OF DRYING ALOFT...BUT SFC DEW POINTS WERE LOWER OVER NORTHERN PORTIONS OF THE CWA BY ABOUT 6 DEGREES C AS WELL. FARTHER SOUTH...OVER SAN DIEGO AND RIVERSIDE COUNTIES...NO DRYING WAS INDICATED. IN ADDITION THE LOCAL WRF FORECASTS LITTLE DEW POINT CHANGE IN THE 850-700 MB LAYER SOUTH OF SAN BERNARDINO COUNTY THROUGH 00Z. MID-LEVEL WINDS WILL BE TURNING WESTERLY AHEAD OF ANOTHER WEAK SHORTWAVE DROPPING SOUTH ALONG THE CA COAST TODAY...BUT REMAIN WEAK. ABOVE 500 MBS...WINDS ARE NW AND DRYING...WHICH OUR 12Z SOUNDING SHOWED. IF MID/LOWER LEVEL DRYING IS DELAYED OVER EASTERN PORTIONS OF THE FORECAST AREA TODAY...EXPECT ISOLD/SCT THUNDERSTORMS TO DEVELOP OVER THE MTNS AND DRIFT INTO THE DESERTS WITH DIURNAL HEATING. DRAWING ON DEEP SFC LAYER MOISTURE...THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAIN...HAIL...AND STRONG WINDS. WILL MONITOR THE SITUATION FOR POSSIBLE FLASH FLOOD WATCH THIS AFTERNOON/EVENING. EVEN THOUGH ISOLATED TSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE SAN BERNARDINO COUNTY MTNS/DESERTS...DUE TO DRYING OVER THESE AREAS... THE THREAT FOR FLOODING IS NOT AS HIGH AS IT APPEARS TO BE OVER THE RIVERSIDE AND SAN DIEGO COUNTY MTNS/DESERTS. ELSEWHERE...SUNNY SKIES AND SEASONALLY WARM. A WEAK TROUGH OF LOW PRESSURE WILL PREVAIL ALONG THE WEST COAST THROUGH NEXT WEEK. THIS WILL BRING CONTINUED DRYING UNDER WESTERLY FLOW ALOFT AND COOLING AS ONSHORE FLOW AND THE MARINE LAYER INCREASE. THE LOW WEAKENS AS HIGH PRESSURE EXPANDS ACROSS THE WESTERN STATES LATER IN THE WEEK BRINGING WARMING...AND PERHAPS ANOTHER SHOT OF MONSOONAL MOISTURE BY THE WEEKEND. BEFORE THE HIGH EXPANDS OVER US...SOUTHERLY FLOW ALOFT BETWEEN THE TROUGH OF LOW PRESSURE TO THE NORTHWEST AND THE HIGH PRESSURE TO THE EAST...MAY BRING SOME MID/HIGH LEVEL MOISTURE OVER US FROM THE REMNANTS OF HURRICANE FABIO WED NIGHT/THU. THE CURRENT FORECAST SHOWS SOME INCREASE IN CLOUD COVER AND POPS SLIGHTLY ABOVE CLIMATOLOGY...BUT NOT QUITE HIGH ENOUGH FOR PRECIPITATING WEATHER...SINCE THIS LOOKS TO PASS OFF TO OUR NW. && .AVIATION... 141600Z...COAST/VALLEYS...STRATUS WILL GRADUALLY RETREAT TO THE COAST WITH MOST COASTAL AIRPORTS HAVING CLEARING BETWEEN 17Z AND 18Z. BASES WILL BE LOW...600-900 FT MSL WITH TOPS TO 1500 FT MSL...AND LOCAL VIS OF 2-3 MI. STRATUS WILL RETURN TO COASTAL AIRPORTS BETWEEN 03Z AND 06Z WITH LITTLE CHANGE TO CLOUD HEIGHTS AND REMAIN UNTIL 17Z-18Z SUNDAY. STRATUS WILL LIKELY LINGER AT SOME BEACHES SUNDAY AFTERNOON. MTNS/DESERTS...SCATTERED TSTORMS ARE EXPECTED OVER THE MTNS AND ADJACENT DESERTS 19Z-02Z...MAINLY FROM SAN JACINTO MOUNTAINS SOUTH THROUGH THE SAN DIEGO COUNTY MTNS AND INTO NORTHERN BAJA CALIFORNIA...BUT ISOLATED TSTORMS ARE POSSIBLE NEAR BIG BEAR/SAN BERNARDINO MTNS AS WELL. BASES WILL BE 8000-9000 FT MSL WITH TOPS TO 40000 FT MSL. STRONG GUSTY SFC WINDS AND HAIL WILL BE POSSIBLE WITH THESE STORMS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Jul 14, 8:06 AM PDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 806 AM PDT SAT JUL 14 2012 CAZ042-043-048-050-057-PZZ750-151500- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- 806 AM PDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ055-060-151500- SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 806 AM PDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING. THUNDERSTORMS ARE CAPABLE OF FREQUENT AND DANGEROUS CLOUD-TO GROUND LIGHTNING...GUSTY WINDS...HAIL...AND HEAVY DOWNPOURS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ056-058-061-062-151500- RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 806 AM PDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD POTENTIAL IS MODERATE. ISOLATED FLASH FLOODING IS POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...HAIL...STRONG WINDS...AND FREQUENT...DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA FOR THIS AFTERNOON. JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:04 PM PDT | Special Weather Statement | SGX | Riverside | 41 min |
| Jul 14, 3:26 PM PDT | Special Weather Statement | SGX | Riverside | 19 min |
| Jul 14, 3:43 PM PDT | Flash Flood Warning | SGX | Riverside | 80 min |
| Jul 14, 4:56 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 34 min |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.